Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Bismarck, ND

June 17, 2001Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2001, 11:32 PM MDT for Billings County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2001, 11:32 PM MDT (05:32 UTC)
Expired
Jun 18, 2001, 12:00 AM MDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Billings County, ND

The radar

The Bismarck radar (KBIS), 195 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS53 KBIS 180532
SVRBIS
NDC007-180600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1132 PM MDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL MIDNIGHT MDT

* AT 1132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF FAIRFIELD...OR ABOUT 33 MILES
  NORTHWEST OF DICKINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRFIELD AT 1140 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4729 10338 4703 10338 4702 10306 4731 10307

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:00 PM MDT, 9 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM MDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUN 17 2001

SIGNIFICANT CHANGES IN THE MODEL FORECAST WILL FORCE CHANGES TO
GOING ZONES. FRONT IS NOT AS PROGRESSIVE AS PREVIOUSLY FORECAST AND
THIS WILL LEAD TO A PROLONGED THREAT OF STORMS THROUGH TONIGHT. ETA
HAS PICKED UP ON THIS...AND BECAUSE OF ITS BEST JOB ON THIS MORNINGS
CONVECTION...HAVE OPTED TO FOLLOW IT FOR DETAILS. ETA/AVN MORE
SIMILAR WITH NGM ODD BALL OUT.

PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES. ETA INDICATING THAT
SURFACE BOUNDARY PASSING THROUGH TONIGHT WILL BE INVIGORATED BY H5
SHORT WAVE TROF FORECAST TO KDIK BY 12Z. WITH THIS FEATURE THE ETA
BRINGS AN AREA OF /0.25-0.50/ QPF ACROSS THE CWA OVERNIGHT. AVN
INDICATES THIS TO BE AN MCS AND DUMPS MORE THAN AN INCH AND A
QUARTER ON BIS AREA BY 12Z MONDAY. THE FLY IN THIS OINMENT MAY TURN
OUT TO BE AN MCS THAT COULD DEVELOP OVER E NEBRASKA/E SD/S MN/W
IOWA. IF THIS MCS DEVELOPS IT COULD ROB THE MOISTURE FROM ND.
HOWEVER...ENOUGH PARAMETERS COME TOGETHER OVER ND TO GO WITH SCT
POPS TONIGHT...INCLUDING AN INCREASE IN LOW LEVEL MOISTURE IN THE
FORM OF 60 DEWS WHICH LEADS TO AN INCREASE IN INSTABILITY. CAPE
VALUES 400-800 J/KG. HAVE OPTED TO INCLUDE SOME SEVERE WORDING AS
COOL POOL ALOFT AND LOW WET BULB ZERO SHOULD SUPPORT HAIL. ACTIVITY
TO CONTINUE OVERNIGHT DUE INFLUX OF H2 JET...NEARING 100 KNOTS.

LEFTOVER CONVECTION LIKELY CENTRAL AND EAST EARLY MONDAY MORNING.
LOOKS LIKE DRY WEATHER TO COME IN WEDNESDAY AND HOLD THROUGH NEXT
WEEKEND. TEMPERATURE CLIMBING ABOVE NORMAL LEVELS BY THURSDAY-FRIDAY
TIME FRAME.

.BIS...NONE.

JP MARTIN

In the hours before

Local storm report, Jun 17, 5:55 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
655 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

625 PM     8 NW ALEXANDER           ND       .75 SIZED HAIL
                                             HEAVY RAIN
06/17/01   MCKENZIE                          STORM SPOTTER

PA
Special weather statement, Jun 17, 8:50 PM MDT, 2 hours 42 minutes before
NDZ001-009-180500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
950 PM CDT SUN JUN 17 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS EAST CENTRAL
MONTANA AND MOVE INTO WESTERN NORTH DAKOTA.  THE SHOWERS AND
THUNDERSTORMS ARE MOVING TO THE EAST-NORTHEAST AT 25 MPH.  THESE
SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF
HEAVY RAINS...FREQUENT LIGHTNING STRIKES...GUSTY SURFACE WINDS AND

HAIL.  AS THESE STORMS PASS THROUGH SEEK SHELTER IN A STURDY BUILDING

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:46 PM MDTSevere Thunderstorm WarningBISMcHenry44 min
Jun 17, 7:44 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward61 min
Jun 17, 8:00 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward60 min
Jun 18, 3:38 AM MDTSevere Thunderstorm WarningBISBowman67 min
Jun 18, 4:24 AM MDTSevere Thunderstorm WarningBISAdams66 min
Jun 18, 4:56 AM MDTSevere Thunderstorm WarningBISHettinger64 min
Jun 18, 5:19 AM MDTSevere Thunderstorm WarningBISGrant, Sioux56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.